Alert archive / Virginia / Tornado Warnings in 2005
Tornado Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jan 14, 2005, 4:03 AM EST for Goochland County, Surry County, Virginia. It was in force for 130 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 14, 2005, 4:03 AM EST (09:03 UTC)
- Expired
- May 23, 2005, 5:30 PM EDT
- In force
- 130 days
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Goochland County, VA, Surry County, VA
The radar
The Norfolk radar (KAKQ), 18 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:45 PM EDT | TSTM WND DMG | 1 E Dendron, VA | TREES DOWN 1 MILE EAST OF DENDRON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 14, 1:55 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 140903
TORAKQ
VAC075-140930-
/X.NEW.KAKQ.TO.W.0002.050114T0903Z-050114T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 AM EST FRI JAN 14 2005
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
GOOCHLAND COUNTY IN CENTRAL VIRGINIA
* UNTIL 430 AM EST
* AT 400 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
SOUTHWEST OF CALEDONIA...OR ABOUT OVER FORK UNION...MOVING
NORTHEAST AT 50 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
HADENSVILLE AND TABSCOTT BY 410 AM EST...
EXIT 148 ALONG I 64 AND EXIT 152 ALONG I 64 BY 415 AM EST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST FRIDAY MORNING FOR
SOUTHEAST MARYLAND AND EASTERN VIRGINIA.
LAT...LON 3790 7803 3785 7799 3784 7795 3781 7795
3772 7810 3774 7814 3774 7816 3778 7815
3790 7806
$$
BROWN2 follow-up statements
000 WFUS51 KAKQ 232053 TORAKQ VAC181-232130- /O.NEW.KAKQ.TO.W.0002.050523T2053Z-050523T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 453 PM EDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... SURRY COUNTY IN SOUTHEAST VIRGINIA * UNTIL 530 PM EDT * AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO NEAR CABIN POINT...OR ABOUT 8 MILES WEST OF CLAREMONT... MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SPRING GROVE...SAVEDGE AND GWALTNEY CORNER BY 500 PM EDT... SURRY AND ELBERON BY 515 PM EDT... BEACHLAND...ALLIANCE AND CHIPPOKES STATE PARK BY 520 PM EDT... BACONS CASTLE BY 525 PM EDT... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE TOLL FREE AT...1...800...7 3 7...8 6 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR EASTERN VIRGINIA. LAT...LON 3723 7698 3712 7713 3699 7690 3712 7668 $$
000 WWUS51 KAKQ 232110 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 510 PM EDT MON MAY 23 2005 VAC181-232130- /O.CON.KAKQ.TO.W.0002.000000T0000Z-050523T2130Z/ SURRY VA- 510 PM EDT MON MAY 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 530 PM EDT FOR SURRY COUNTY... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ELBERON...OR ABOUT NEAR SURRY...MOVING SOUTHEAST AT 35 MPH. THE TORNADO WILL BE NEAR... RUNNYMEDE...BEACHLAND...ELLIS FORK AND 8 MILES SOUTHWEST OF BACONS CASTLE BY 515 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR EASTERN VIRGINIA. LAT...LON 3723 7698 3712 7713 3699 7690 3712 7668 $$ NS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jan 13, 3:40 PM EST, 12 hours 23 minutes earlier.
Area forecast discussion, Jan 13, 3:40 PM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EST THU JAN 13 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... TEMP RECORDS HV BEEN BROKEN...SEE RER REPORTS FOR DETAILS. SFC WSHFT BNDRY CONTS TO MK PROGRESS TWD THE MTNS ATTM...AND BASED ON TIMING SEEN IN SAT PIX AND RADAR...WSHFT SHOULD TRACK THRU NWRN AREAS JUST BEFORE SUNRISE...AND TO I-95 CORRIDOR ARND SUNRISE... EVENTUALLY TO THE COAST BY MID MORNING. BAND OF SHRA AND SCT TSRA AHD OF FRNT OVRNGT ASSOC WTH SFC WSHFT CNVRGNC AND BNDRY LYR LLJ SEGMENT. AREA OF RAIN BHND THE FRNT...AS UPR DYNMCS TRAIL SFC BNDRY AND BNDRY LYR FRONTOGENESIS TRACKS THRU. STILL...GUD E PROGRESS OF SYSTEM...SO CLRG SHUD RCH CNTRL AND WRN AREAS DURG AFTN...AND CSTL AREAS TWD SUNSET. TEMPS SHUD DROP THRU THE DAY AS GRDL LLVL CAA OCCURS. MEAN ERN U.S. NRN STREAM UPR TROF AXIS W OF OUR REGION...SO COLDEST AIR REMAINS N AND W OF OUR REGION...BUT STILL...TEMPS GNRLY IN 40S FOR HGHS SATURDAY AND SUNDAY. GDNC NOT IN AGREEMENT IN RESOLVING A TRAILING SRN STREAM FEATURE OFF THE CAROLINAS...SO ATTM...JUST KPG HMPTN RDS AND NE NC A LTL CLOUDIER AND WARMER THN OTHER AREAS...UNTIL EVOLUTION MORE APPARENT. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... ANTHR NRN STREAM UPR SYSTEM BRUSHES N OF OUR AREA MON AND MON NGT... RESULTING IN MEAN NRN STREAM UPR TROF AXIS TO WORK MORE E... ALLOWING DEEPER CAA. HGH TEMPS IN MID/UPR 30S LWR MD...TO ARND 40 AND LWR 40S MOST OTHER PLCS THRU MUCH OF NXT WK. BY THE END OF NXT WK...SOME SUGG BY GDNC THAT MEAN NRN STREAM UPR TROF AXIS SHFTS A LTL E OF THE REGION. LONG RANGE GDNC STILL TRYING TO RESOLVE THIS PATN EVOLUTION THO...EVIDENT IN THE NOTICEABLE CHGS FROM RUN TO RUN...SO SUSTAINABILITY OF THIS COLD OUTBREAK VRY MUCH IN QUESTION. && .AVIATION... VFR NOW...BUT OVRNGT...IFR IN CIGS AND VSBY IN RAIN AND SCT TSTMS. SOME LLVL WND SHEAR AS WELL. IFR IN CIGS AND RAIN FRI MORN... IMPROVING INTO AFTN WHEN RAIN ENDS AND CLRG BEGINS. && .MARINE... STG LLJ OVRNGT WTH SCA WNDS...THEN GUSTS TO GALES WTH COLD SURGE TMRW AND TMRW NGT...LINGERING IN SRN AREAS IN SATURDAY. CONDS SUBSIDING TO SCA BEYOND THEN...AND CONTG AS SCA WELL INTO NXT WK. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...GALE WARNING FENWICK ISLAND TO CURRITUCK BEACH LIGHT...CHES BAY S OF SMITH PT. SMALL CRAFT ADVSY CURRITUCK SOUND. && SHORT TERM/LONG TERM...NS AVIATION...MALOIT MARINE...MALOIT
Hazardous weather outlook, Jan 13, 5:35 AM EST, 22 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EST THU JAN 13 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL BRING HEAVY SHOWERS AND GUSTY WINDS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOCALIZED FLOODING AND OCCURENCES OF DAMAGING WIND ARE POSSIBLE...BUT NOT LIKELY...ESPECIALLY WITHIN A FEW HOURS EITHER SIDE OF SUNRISE FRIDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jan 14, 2:29 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 229 AM EST FRI JAN 14 2005 VAZ048-049-060>069-140830- AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 229 AM EST FRI JAN 14 2005 ...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT... AT 229 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 24 MILES NORTH OF MINERAL TO 34 MILES SOUTHWEST OF CHASE CITY...OR FROM 14 MILES SOUTHEAST OF CULPEPER TO 8 MILES NORTH OF ROXBORO...MOVING NORTH...NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TABSCOTT AROUND 235 AM EST YANCEYVILLE AROUND 240 AM EST WHITEVILLE AROUND 245 AM EST STODDERT AROUND 250 AM EST TAMWORTH AROUND 255 AM EST VIRSO AROUND 300 AM EST OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...CARTERSVILLE...CREWE...CUMBERLAND...FARMVILLE... GOOCHLAND...HADENSVILLE...HAMPDEN SYDNEY...LOUISA...POWHATAN AND VICTORIA. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Special weather statement, Jan 14, 2:57 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 257 AM EST FRI JAN 14 2005 MDZ021>025-VAZ048-049-060>074-076>100-141200- ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA- CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA- DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WICOMICO MD-YORK VA- ...TORNADO WATCH NUMBER 16 REMAINS IN EFFECT UNTIL 7 AM EST... AT 255 AM EST...NATIONAL WEATHER SERVICE RADAR SHOWED HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE VIRGINIA PIEDMONT FROM NEAR CHARLOTTESVILLE TO NEAR DANVILLE. THIS AREA OF RAIN WILL MOVE NORTHEAST ACROSS CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE DURING THE PREDAWN HOURS. SOME OF THE STRONGER STORMS WILL CONTAIN GUSTY WINDS OF UP TO 50 TO 60 MPH AND POSSIBLY EVEN AN ISOLATED TORNADO. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 3:54 AM EST | Tornado Warning | AKQ | Charles City, Fluvanna, Northumberland, Prince George, Richmond | 307 days |
| Jan 14, 5:18 AM EST | Tornado Warning | AKQ | Hanover | 169 days |
| Jan 14, 5:28 AM EST | Severe Thunderstorm Warning | AKQ | Charles City, James City, Mecklenburg | 219 days |
| Jan 14, 7:36 AM EST | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 219 days |
| Jan 14, 8:18 AM EST | Special Marine Warning | AKQ | 57 min | |
| Jan 14, 8:45 AM EST | Special Marine Warning | AKQ | 60 min | |
| Jan 14, 9:24 AM EST | Severe Thunderstorm Warning | AKQ | Richmond, Westmoreland | 246 days |
| Jan 14, 9:46 AM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 247 days |
| Jan 14, 10:05 AM EST | Special Marine Warning | AKQ | 55 min |
Nearby
Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.